Untreated Psoriasis and a Cardiac Connection: Lessons From a Case Report

A case of a patient with untreated psoriasis and nonischemic dilated cardiomyopathy (NIDCM) prompted clinicians to encourage study of the rare combination of disease.

Authors of a case report called for investigation of the possible relationship between nonischemic dilated cardiomyopathy (NIDCM) and psoriasis after they treated a man with the rare combination of diseases.

The case involved an active 58-year-old man with a history of untreated psoriasis and psoriatic arthritis (PsA) who presented with a sudden onset of shortness of breath in the emergency department, according to clinicians from a New Jersey hospital in The American Journal of Case Reports. The patient was ultimately diagnosed with acute congestive heart failure secondary to NIDCM.

The patient responded well to diuretics and was placed on guideline-directed medical therapy during his inpatient stay and was later treated with secukinumab (Cosentyx) for psoriasis. Three months later, his cardiac symptoms had improved and his psoriatic skin lesions had resolved; repeat echocardiography showed improvement in his ejection fraction (EF).

Studies have shown the prevalence of cardiovascular risk factors and diseases is higher in patients with psoriasis, especially in those with PsA. However, the authors said, reports are rare in psoriasis patients of nonischemic cardiomyopathy, especially dilated cardiomyopathy, which involves enlargement and weakening of the left ventricle. In the literature available, an association between psoriasis and NIDCM has been increasingly reported, with the incidence of DCM reported as 10 times higher in patients with psoriasis.

The authors urged clinicians of psoriasis patients to be aware of a higher risk of cardiovascular events, counsel them on the importance of eliminating traditional risk factors for cardiovascular disease such as obesity and smoking, and institute early treatment with antipsoriasis agents to reduce heart disease and prevent death.

The patient entered the hospital with extensive skin psoriasis (more than 50% of the body) with deformities in the joints of his hands and feet caused by PsA. Laboratory results were remarkable only for B-type natriuretic peptide (BNP) at 865 ph/mL (normal value 0-100 pg/mL). An electrocardiogram showed sinus tachycardia with left bundle branch block, and chest X-ray revealed acute bilateral pulmonary edema. The patient was placed on bilevel positive airway pressure and received furosemide (Lasix) and a beta blocker (labetalol). An echocardiogram the following day showed severely reduced left ventricular systolic function with an ejection fraction (EF) of 21% to 25%, grade III (severe) diastolic dysfunction, and severe global hypokinesis.

Treating physicians determined that either interleukin-17 (IL-17) or IL-12/23 inhibitors, or phosphodiesterase-4 inhibitor, were necessary to treat the psoriasis. Tumor necrosis factor inhibitors were avoided due to heart disease and low EF. The patient responded well to diuretics; was placed on losartan (Cozaar), cavedilol (Coreg), and spironolactone; and discharged with a defibrillator.

A cardiac MRI upon follow-up showed mild biventricular nonischemic cardiomyopathy.

At a 2-week follow-up with a rheumatologist, the patient was placed on secukinumab, a monoclonal antibody that inhibits IL-17A, via injection at a dosage of 300 mg weekly for 5 weeks and monthly thereafter.

A 3-month follow-up showed significant improvement in cardiac symptoms, with a normal BNP level, resolution of psoriatic skin lesions, and an EF of 41% to 45% on a repeat echocardiogram.

Reference

Alfraji N, Douedi S, Alshami A, et al. Nonischemic dilated cardiomyopathy in untreated long-term psoriatic arthritis: a newly recognized association: A case report with mini review. Am J Case Rep. Published online April 2, 2021. doi:10.12659/AJCR.930041